California, 2007

High Wind in California, April 14, 2007

April 14, 2007 · NWS VEF · 1 event in 1 county or zone

Another Pacific low pressure system brought isolated high winds to the Owens Valley.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another Pacific low pressure system brought isolated high winds to the Owens Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Apr 14, 8:05 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 14, 8:05 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
905 AM PDT SAT APR 14 2007

.SYNOPSIS...AN ACTIVE SPRINGTIME WEATHER PATTERN WILL CONTINUE INTO
NEXT WEEK. ONE STORM WILL AFFECT THE DESERT SOUTHWEST THIS
WEEKEND...AND ANOTHER WILL FOLLOW IN THE MIDDLE OF NEXT WEEK. THESE
STORMS WILL BRING GUSTY WINDS AND COOLER TEMPERATURES...ALONG WITH
CHANCES FOR MOUNTAIN SNOW AND VALLEY RAIN.
&&

.UPDATE...EVERYTHING EVOLVING AS EXPECTED THIS MORNING...SO NO
CHANGES AT THIS TIME. MODEL RUN TO RUN TRENDS CONTINUE TO POINT
TOWARD A SLOWER AND MORE SOUTHWARD MOVEMENT OF THE INCOMING STORM.
WILL ADDRESS THESE TRENDS IN THE AFTERNOON PACKAGE.
&&

.PREV DISCUSSION...
400 AM PDT SAT APR 14 2007

.SHORT TERM...TROUGH APPROACHING THE WEST COAST EARLY THIS MORNING
SPLITTING WITH MODELS IN AGREEMENT BRUNT OF THE ENERGY WILL CONFINED
IN THE SOUTHERN BRANCH WHICH HEADS INTO NORTHERN CALIFORNIA THIS
AFTERNOON.  AHEAD OF TROUGH...SURFACE PRESSURE IN THE LEE OF THE
SIERRA ACROSS WESTERN NEVADA HAS BEEN STEADILY FALLING WITH
SOUTHERLY WINDS PERSISTING MUCH OF THE NIGHT UP THE OWENS VALLEY.
LEE SIDE SURFACE TROUGH PERSISTING ACROSS CENTRAL NEVADA AND A
STRONGER BELT OF 700 MB SOUTHERLY WINDS WILL LEAD TO WINDY
CONDITIONS ACROSS ESMERALDA/NYE AND INYO COUNTIES THIS AFTERNOON. IT
WILL BECOME BREEZY ACROSS THE REMAINDER OF THE AREA. TROUGH DIGS
SOUTHEAST TONIGHT BEFORE CLOSING OFF OVER THE LOW COLORADO RIVER
SUNDAY. PRECIPITATION WILL SPREAD INTO THE SOUTHERN SIERRA TONIGHT
WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS UNDER COLD POOL
SUNDAY. THERE IS SOME MODEL DISAGREEMENT HEADING INTO MONDAY AS
NAM/ECMWF SLOWER EJECTING LOW EAST ACROSS ARIZONA AND INTO NEW
MEXICO. HAVE MORE CONFIDENCE IN THE SLOWER NAM/ECMWF APPROACH AS
BELIEVE BIG NOREASTER MONDAY WILL DELAY MOVEMENT OF SOUTHWEST LOW
SO HAVE KEPT A SLIGHT CHANCE OF SHOWERS IN MOHAVE AND EASTERN
LINCOLN COUNTIES THROUGH MONDAY EVENING. TEMPERATURE WILL BE SEVERAL
DEGREES ABOVE NORMAL TODAY BEFORE FALLING BELOW NORMAL SUNDAY AND
MONDAY.

.LONG TERM...LITTLE CHANGE FROM PREVIOUS THINKING AS THE EXTENDED
PERIOD LOOKS TO REMAIN ACTIVE. RIDGE OVER THE AREA MONDAY NIGHT AND
TUESDAY MORNING WILL GET SHIFTED EAST BY THE NEXT IN A SERIES OF LOW
PRESSURE SYSTEMS. THE MODELS HAVE BEEN COMING INTO BETTER LINE WITH
THIS TROUGH AND THE ECMWF HAS BACKED OFF ON THE IDEA OF BRINGING A
CLOSED LOW INTO SOUTHERN NEVADA. NOW THE GFS/DGEX/ECMWF KEEP THE LOW
OVER WA/ID/OR WITH THE SOUTHERN EXTENT OF THE TROUGH PUSHING THROUGH
NEVADA. LOOKS LIKE THE MAIN IMPACT FROM THIS SYSTEM WILL BE
INCREASED WINDS TUESDAY AFTERNOON INTO WEDNESDAY... ESPECIALLY OVER
THE SOUTHERN CALIFORNIA DESERTS WHERE WINDS WILL LIKELY REACH
ADVISORY LEVELS. MOISTURE WILL BE LIMITED WITH THIS SYSTEM...BUT FAR
NORTHERN AREAS OF THE CWA COULD SEE A FEW SHOWERS AND HAVE KEPT THEM
IN THE FORECAST. TEMPERATURES WILL BE KNOCKED DOWN A FEW
DEGREES...BUT NOT EXPECTING ANYTHING SIGNIFICANT. NEARLY ZONAL FLOW
ON THURSDAY AHEAD OF ANOTHER LOW PRESSURE SYSTEM THAT IS FORECAST TO
TAKE NEARLY THE SAME TRACK AS WEDNESDAYS SYSTEM. AGAIN INCREASED
SURFACE WINDS AND A SLIGHT CHANCE OF SHOWERS OVER THE FAR NORTHERN
ZONES WILL BE THE MAIN IMPACTS.

.FIRE WEATHER...WILL BE ISSUING A RED FLAG WARNING TODAY FROM 11 AM
UNTIL 8 PM FOR ESMERALDA/NYE AND INYO COUNTIES WITH MORNING FIRE
WEATHER FORECAST. POOR RELATIVE HUMIDITY RECOVER HAS OCCURRED IN
THOSE COUNTIES OVERNIGHT WITH READINGS IN TEENS SO IT WONT TAKE
LONG FOR RELATIVE HUMIDITIES TO FALL BELOW 15 PCT. LEESIDE SURFACE
PRESSURE TROUGH AND STRONG BELT OF H7 SOUTHERLY WINDS WILL LEAD TO
SUSTAINED SOUTHERLY WINDS OF 20 TO 25 WITH GUSTS UP TO 40 MPH THIS
AFTERNOON. DUE TO THE LACK OF WINTER PRECIPITATION MOST OF THIS AREA
IS ALREADY REPORTING HIGH TO VERY HIGH FIRE DANGER AS WELL.

.AVIATION...FOR KLAS: LIGHT WINDS WILL CONTINUE THIS MORNING THROUGH
18Z BEFORE INCREASING OUT OF THE SOUTHWEST. WINDS ARE EXPECTED TO
BECOME SOUTHWEST 15 TO 25 KTS WITH OCCASIONAL GUSTS OVER 30 KTS
THROUGHOUT THE LAS VEGAS VALLEY AFTER 19Z. THESE WINDS MAY CAUSE
ISOLATED AREAS OF REDUCED VISIBILITIES DUE TO BLOW DUST AND SAND.
SCATTERED TO BROKEN HIGH CLOUDS CAN BE EXPECTED THROUGHOUT THE DAY.

THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA: SCATTERED TO BROKEN UPPER LEVEL CLOUDS AND LIGHT WINDS
EXPECTED TO CONTINUE THROUGH 16Z. WINDS WILL INCREASE OUT OF THE
SOUTH/SOUTHWEST 15 TO 30 KTS AFTER 18Z GUSTING TO AROUND 40
KTS...FOLLOWED BY INCREASED MID LEVEL CLOUDINESS AREAWIDE AS WELL AS
A CHANCE OF PRECIP FOR KBIH BY THIS EVENING.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...RED FLAG WARNING FROM 11 AM UNTIL 8 PM PDT FIRE ZONES 460 AND
      462.
.AZ...NONE.
.CA...RED FLAG WARNING FROM 11 AM UNTIL 8 PM PDT FIRE ZONES 226 AND
      227.
&&

MORGAN/PIERCE/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Apr 14, 4:13 AM PST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PDT SAT APR 14 2007

CAZ519>522-NVZ014-017-150500-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-
513 AM PDT SAT APR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

RED FLAG WARNING TODAY FROM 11 AM UNTIL 8 PM THIS EVENING FOR
ESMERALDA/NYE AND INYO COUNTIES. SUSTAINED SOUTH WINDS 20 TO 25 MPH WITH
GUSTS UP TO 40 MPH WILL OCCUR WITH RELATIVE HUMIDITY VALUES UNDER
15 PERCENT. THOSE AREAS ARE ALSO REPORTING HIGH TO VERY HIGH FIRE
DANGER. THE SOUTHERLY WINDS WILL DECREASE IN THE EARLY EVENING.
MUCH BETTER RELATIVE HUMIDITY RECOVERY WILL OCCUR TONIGHT AS
LIGHT SHOWERS MOVE INTO THE SOUTHERN SIERRA AND GREAT BASIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER ROUND OF STRONG AND GUSTY SOUTHWEST WINDS AND LOW RELATIVE
HUMIDITY IS POSSIBLE TUESDAY AND WEDNESDAY. LAND MANAGEMENT
AGENCIES SHOULD CONTINUE TO MONITOR THE FIRE WEATHER FORECAST FOR
THE LATEST INFORMATION ON THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ001>003-036-CAZ523>527-NVZ015-016-018>022-150500-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
513 AM PDT SAT APR 14 2007 /513 AM MST SAT APR 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THE THREAT FOR HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A PACIFIC STORM SYSTEM MOVING ACROSS THE PACIFIC NORTHWEST AND
NORTHERN GREAT BASIN WILL PRODUCE STRONG AND GUSTY SOUTHWEST
WINDS ACROSS SOUTHERN NEVADA...EASTERN CALIFORNIA AND NORTHWEST
ARIZONA TUESDAY AND WEDNESDAY. RELATIVE HUMIDITY VALUES LESS THAN 15
PERCENT ARE ALSO POSSIBLE. LAND MANAGEMENT AGENCIES SHOULD
CONTINUE TO MONITOR THE FIRE WEATHER FORECAST FOR THE LATEST
INFORMATION ON THE SITUATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Owens Valley

When
April 14, 1:00 PM PST
Where
Owens Valley forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet

A gust to 77 mph was measured 3 miles SSW of Independence, CA.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2007Every state in 2007This day in weather historyWarnings in California, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 18126.